MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 90/85; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 90/85; NAIL, FIXATION, BONE
Model Number 71677090
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the lag screw of a intertan lag/compression screw kit 90mm / 85mm pulled back before the compression screw seated.The surgeon removed both components of the intertan lag/compression screw kit 90mm / 85mm and re-drilled, but it did not help.Surgery was resumed, after a non-significant delay, with the same device.Patient was not harmed beyond this problem.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation.However, the fluoro image provided was evaluated by the clinical/medical team and confirmed the reported event.The clinical/medical investigation concluded that, based on the information provided, a definitive clinical root cause of the reported failure could not be determined.It cannot be concluded that the reported failure was associated with a mal performance of the implant or implant failure.Although a procedural/user error cannot be rule out as a likely contributory factor.According to the report, after two attempts the surgeon was able to complete the surgery after a non-significant delay using the same device.Since it was reported the patient was not harmed beyond this issue, no further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in preoperative planning that a correct surgical technique is essential to a successful outcome.Proper reduction of fractures and proper placement of implants are necessary to effectively treat patients using metallic surgical implants.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include procedural/user error.The contribution of the device to the reported event could be corroborated as the surgeon needed to removed both components and re-drilled.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG/COMP SCREW KIT 90/85
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15502153
Report Number1020279-2022-04214
Device Sequence Number17502535
Product Code JDS
UDI-Device Identifier03596010563309
UDI-Public03596010563309
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71677090
Device Catalogue Number71677090
Device Lot Number22AT59293
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2022
Supplement Date Received by Manufacturer10/26/2022
Initial Report FDA Received Date09/29/2022
Supplement Report FDA Received Date10/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTERTAN 10S 10MM X 18CM 130D, LOT#:22EM18527
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown